Opioid use disorders and opioid overdose are growing problems in the United States and, specifically, Maryland. Some examples of opioids include oxycodone, methadone, fentanyl, codeine, and heroin. The vast majority of these agents are obtained when patients’ prescriptions are shared, sold, or stolen. However, some opioids are produced on the street, such as heroin and non-pharmaceutical branded formulations. These latter agents often contain a mixture of unspecified ingredients at varying quantities which can put the consumer at risk for drug interactions and overdoses.
Based on recently released data, deaths from drug intoxication are occurring throughout the state with the highest incidences in Baltimore City and areas of Baltimore, Anne Arundel, Cecil, and Washington counties. The majority of Marylanders dying from drug overdoses are middle-aged. However, based on 2012 Maryland data, there was a 53% increase in heroin-relatestd overdoses in those between the ages of 15 and 24 compared to the previous year.
Individuals who overdose on opioids may experience any of the following symptoms: sleepiness, difficulty awakening, fingernails or lips turning blue, skin grey/clammy, slowed heartbeat, reduced blood pressure, and/or slowed, shallow, or no breathing. It is the respiratory depression (slowed or lack of breathing) which can result in death. Naloxone, rescue breathing, and fast medical assistance are the keys to surviving an opioid overdose.
Naloxone, an opioid antagonist, is given as an antidote for opioid overdose. Naloxone works by blocking the effects of the opioids and allows a person to begin breathing again. Rescue breathing is where someone provides external breaths for an individual who has stopped breathing to increase the oxygen circulating throughout the bloodstream.
Starting in 2014, Maryland began offering opioid overdose response programs for community members throughout the state. After completing a 90- to 120-minute training, a friend, family member, or associate can become certified to administer Naloxone and rescue breathing in the event of an opioid overdose. The table below provides a list of locations that offer certification training for community members.
If you want to provide feedback on your experience with finding a local certification program, please contact Erica Davis at firstname.lastname@example.org.
|Location||Training Entity Information||Telephone|
|Allegany County||Allegany County Health Department||301-759-5050|
|Anne Arundel County||Anne Arundel County Health Department*||410-222-0104|
|Baltimore City||Baltimore Student Harm Reduction Coalition*||609-297-7567|
|Behavioral Health System Baltimore*||410-637-1900|
|Maryland Department of Juvenile Services, Somatic Health Division*||410-230-3217|
|Baltimore County||Baltimore County Department of Health||410-887-2773|
|Daniel Carl Torsch Foundation, Inc.*||443-554-6150|
|Caroline County||Caroline County Department of Health||410-887-2773|
|Carroll County||Carroll County Health Department||410-876-4800|
|Cecil County||Cecil County Health Department*||443-245-3785|
|Dorchester County||Dorchester County Health Department†
|Frederick County||Frederick County Health Department*||301-600-3459|
|Garrett County||Garrett County Health Department†
|Harford County||Harford County Health Department*†
|Howard County||Howard County Health Department*||410-313-6202|
|Kent County||Kent County Health Department*||410-778-6404|
|Montgomery County||Montgomery County Health Department†
|Prince George's County||Prince George's County Health Department||301-883-7834|
|Somerset County||Somerset County Health Department†
|Washington County||Washington County Health Department*||240-313-3260|
|Wicomico County||Wicomico County Health Department†||410-543-6930|
|Worcester County||Worcester County Health Department||410-632-1100|
* Children/adolescents <18 years old can attend, but are not eligible for certification
† Attendance restricted to county residents only